Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 288, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 19, 2020, 7:28 AM CDT for 4 counties in Minnesota. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2020, 7:28 AM CDT (12:28 UTC)
- Expired
- Aug 19, 2020, 8:30 AM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Mahnomen County, MN, Norman County, MN, Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 92 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 7:54 AM CDT | HAIL 1.5 | 2 S Mentor, MN | REPORT POSTED VIA SOCIAL MEDIA OF HAIL NEAR MAPLE LAKE. |
| Aug 19, 7:54 AM CDT | HAIL 1.5 | 2 S Mentor, MN | RELAYED BY BROADCAST MEDIA. TIME ESTIMATED BY RADAR. |
| Aug 19, 8:15 AM CDT | HAIL 0.88 | Erskine, MN | NICKEL SIZED HAIL. |
| Aug 19, 8:15 AM CDT | HAIL 0.88 | Erskine, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 0.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
868
WUUS53 KFGF 191228
SVRFGF
MNC087-107-119-125-191330-
/O.NEW.KFGF.SV.W.0288.200819T1228Z-200819T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
728 AM CDT Wed Aug 19 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
South central Red Lake County in northwestern Minnesota...
Northeastern Norman County in northwestern Minnesota...
Southeastern Polk County in northwestern Minnesota...
Northwestern Mahnomen County in northwestern Minnesota...
* Until 830 AM CDT.
* At 728 AM CDT, a severe thunderstorm was located over Mentor, or 27
miles south of Thief River Falls, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
McIntosh, Erskine, Winger, Mentor, Maple Bay, Bejou and Rindal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4735 9597 4749 9620 4748 9620 4759 9637
4782 9620 4777 9576
TIME...MOT...LOC 1228Z 307DEG 21KT 4771 9618
HAIL...1.50IN
WIND...<50MPH
$$
CJ2 follow-up statements
490
WWUS53 KFGF 191252
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
752 AM CDT Wed Aug 19 2020
MNC107-125-191301-
/O.CAN.KFGF.SV.W.0288.000000T0000Z-200819T1330Z/
Red Lake MN-Norman MN-
752 AM CDT Wed Aug 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RED LAKE AND
NORTHEASTERN NORMAN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
However small hail is still possible within additional storms.
LAT...LON 4741 9594 4767 9622 4775 9616 4770 9579
TIME...MOT...LOC 1251Z 307DEG 21KT 4763 9602
$$
MNC087-119-191330-
/O.CON.KFGF.SV.W.0288.000000T0000Z-200819T1330Z/
Polk MN-Mahnomen MN-
752 AM CDT Wed Aug 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR SOUTHEASTERN POLK AND NORTHWESTERN MAHNOMEN COUNTIES...
At 751 AM CDT, a severe thunderstorm was located over Erskine, or 34
miles south of Thief River Falls, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
McIntosh, Erskine, Winger, Mentor and Bejou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4741 9594 4767 9622 4775 9616 4770 9579
TIME...MOT...LOC 1251Z 307DEG 21KT 4763 9602
HAIL...1.50IN
WIND...<50MPH
$$
CJ277
WWUS53 KFGF 191325
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
825 AM CDT Wed Aug 19 2020
MNC087-119-191335-
/O.EXP.KFGF.SV.W.0288.000000T0000Z-200819T1330Z/
Polk MN-Mahnomen MN-
825 AM CDT Wed Aug 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK AND
NORTHWESTERN MAHNOMEN COUNTIES WILL EXPIRE AT 830 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4741 9594 4767 9622 4775 9616 4770 9579
TIME...MOT...LOC 1325Z 307DEG 21KT 4751 9579
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:53 AM CDT, 35 minutes earlier.
Area forecast discussion, Aug 19, 6:53 AM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 653 AM CDT Wed Aug 19 2020 .UPDATE... Issued at 640 AM CDT Wed Aug 19 2020 Low level jet nosing into the area has driven convective development across NW MN and now the central valley. Will see coverage diminish over the next few hours as llj veers to the east and weakens. Until then convection has the potential to become severe with hail around an inch in size as elevated updrafts utilize 1000J/kg of ML Cape and 40kts of effective shear. && .SHORT TERM...(Today through Thursday) Issued at 400 AM CDT Wed Aug 19 2020 Impacts/challenges for the forecast will be morning convection and then max temps this afternoon. Water vapor imagery depicts upstream impulse in SW Manitoba ahead of 500 to 1500J/kg of ML CAPE across the northern valley where there is also 40kts of 0-6km bulk shear. So far one cell of elevated convection has developed with severe hail signatures this morning just north of Thief River Falls. Will continue to see the potential for convection slide to the ESE this morning ending around the noon hour as the upper forcing/wave moves SE. In its wake warm airmass, 30C at 925mb by 00Z near DVL, with clear skies due in part to subsidence and slightly rising 500mb heights will allow temps to climb into the low 90s in E ND to mid 80s in the MN lakes and trees. A warm overnight is expected with temps falling only into the mid 60s for most. Convective activity overnight into Thursday appears limited and confined to areas near the international border as capping and minimal forcing subdue potential. Will need to monitor upstream radar trends and weak embedded impulses in satellite imagery for tonight and into Thursday. .LONG TERM...(Thursday night through Tuesday) Issued at 400 AM CDT Wed Aug 19 2020 Main highlights within the long term period include thunderstorm chances Friday into the weekend with a cooling trend expected into next week. Confidence remains low on whether severe weather will be possible Friday and perhaps again on Sunday. A shortwave trough is expected to round the crest of the upper ridge still parked over the western CONUS Friday. This trough is anticipated to bring forcing for ascent into the Northern Plains and Upper Midwest around Friday into early Saturday. Moderate to strong instability is expected to remain over portions of the region by late Friday, with SREF and GEFS CAPE probabilities more favored within Minnesota. This however may be somewhat dislocated from better shear associated with incoming shortwave lagging upstream. Still, confidence is low on the overlap between mesoscale features that dictate shear and instability spacing this far out. Thus, while severe weather is currently not forecast with thunderstorm activity late Friday, there still remains some potential. Convective potential may linger into Saturday depending on timing of an expected cold fropa through the region, with Minnesota and southern Valley locations currently favored for thunderstorms. Another more notable shortwave trough is progged to round the crest of the still present, but flattening western upper ridge around Sunday. This may help draw warmth and moisture back into the region ahead of one or more additional cold fronts increasing some potential for storms Sunday and Monday. Eventually this shortwave trough and subsequent jet streak is expected to flatten the ridge to the point where zonal flow is favored over the area into early to mid next week. This will continue the chance for periodic storms, although confidence in details lacks given the short predictability horizon associated with embedded troughs passing through zonal flow and frontal features beneath them. Guidance suggests and eventual building of an upper trough in southeast Canada into late next week. Its influence over the region would favor a cooling trend and less active pattern in terms of thunderstorm chances. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 640 AM CDT Wed Aug 19 2020 Thunderstorms this morning impacting TVF, and possibly FAR and BJI. VFR conditions this afternoon with thunder chances possible overnight. Winds will be light outside of the convection. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JK SHORT TERM...JK LONG TERM...CJ AVIATION...JK
Hazardous weather outlook, Aug 19, 5:05 AM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 505 AM CDT Wed Aug 19 2020 MNZ004-NDZ006>008-014>016-024-026-028-029-038-049-052-054-201015- Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy- Nelson-Griggs-Steele-Barnes-Ransom-Sargent-Western Walsh- 505 AM CDT Wed Aug 19 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight There is a chance for thunderstorms tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for thunderstorms Thursday into the weekend. Confidence remains low on whether severe weather is possible late this week into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027-030-039-053- 201015- West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Grand Forks-Traill-Cass-Richland- 505 AM CDT Wed Aug 19 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this morning. A few strong to severe storms will be possible through noon, with wind gusts to 60 mph and hail to 1 inch the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for thunderstorms Thursday into the weekend. Confidence remains low on whether severe weather is possible late this week into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 19, 5:13 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
513 AM CDT WED AUG 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HAIL 3 W GRAND FORKS 47.92N 97.14W
08/19/2020 M1.00 INCH Grand Forks ND NWS EMPLOYEE
QUARTER SIZED HAIL MEASURED AT THE GRAND FORKS NATIONAL
WEATHER SERVICE.
&&
CJONESLocal storm report, Aug 19, 5:26 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
526 AM CDT WED AUG 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 AM HAIL 4 SE GRAND FORKS 47.87N 97.04W
08/19/2020 M1.00 INCH GRAND FORKS ND PUBLIC
0502 AM HAIL 2 SE GRAND FORKS 47.89N 97.05W
08/19/2020 E0.88 INCH GRAND FORKS ND PUBLIC
&&Special weather statement, Aug 19, 5:45 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
545 AM CDT Wed Aug 19 2020
MNZ001-002-013>015-191145-
Red Lake MN-Pennington MN-West Polk MN-Norman MN-East Polk MN-
545 AM CDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR RED LAKE...NORTH CENTRAL
NORMAN...POLK AND PENNINGTON COUNTIES UNTIL 645 AM CDT...
At 544 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Thief River Falls to
near Red Lake Falls to near Climax. Movement was east at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Thief River Falls, Crookston, Red Lake Falls, Fertile, Erskine,
Fisher and Oklee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4777 9574 4740 9638 4771 9689 4796 9676
4817 9633 4817 9559
TIME...MOT...LOC 1044Z 283DEG 27KT 4809 9626 4788 9633 4762 9675
CJLocal storm report, Aug 19, 7:02 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 AM CDT WED AUG 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 AM HAIL GRYGLA 48.30N 95.62W
08/19/2020 M1.50 INCH MARSHALL MN PUBLIC
NEXT TO THE THE CAMPGROUND AND AIRPORT INTOWN.
&&
JKAISERLocal storm report, Aug 19, 7:11 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
711 AM CDT WED AUG 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 AM HAIL 1 S HOLT 48.28N 96.19W
08/19/2020 E1.25 INCH Marshall MN BROADCAST MEDIA
RELAYED REPORT OF HALF DOLLAR SIZED HAIL
&&
JKAISERSpecial weather statement, Aug 19, 7:18 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
718 AM CDT Wed Aug 19 2020
MNZ001-002-014>016-022-NDZ030-191315-
Red Lake MN-Mahnomen MN-West Polk MN-Norman MN-East Polk MN-
North Clearwater MN-Traill ND-
718 AM CDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR RED LAKE...NORTHERN NORMAN...
SOUTHERN POLK...NORTHWESTERN MAHNOMEN...NORTHWESTERN CLEARWATER AND
NORTHEASTERN TRAILL COUNTIES UNTIL 815 AM CDT...
At 717 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Plummer to near Cummings. Movement was
southeast at 30 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Crookston, Fosston, Red Lake Falls, Fertile, McIntosh, Erskine and
Oklee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4735 9585 4729 9664 4754 9726 4796 9613
4785 9530
TIME...MOT...LOC 1217Z 316DEG 26KT 4793 9606 4753 9698
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:02 AM CDT | Special Weather Statement | FGF | Marshall | 58 min |
| Aug 19, 2:59 AM CDT | Special Weather Statement | FGF | Pennington | 61 min |
| Aug 19, 3:16 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington | 44 min |
| Aug 19, 3:23 AM CDT | Severe Thunderstorm Warning | FGF | Marshall | 52 min |
| Aug 19, 4:15 AM CDT | Severe Thunderstorm Warning | FGF | Marshall | 60 min |
| Aug 19, 4:25 AM CDT | Special Weather Statement | FGF | Pennington | 65 min |
| Aug 19, 4:38 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington | 42 min |
| Aug 19, 4:52 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Roseau | 53 min |
| Aug 19, 4:54 AM CDT | Special Weather Statement | FGF | Marshall | 66 min |
| Aug 19, 4:57 AM CDT | Severe Thunderstorm Warning | FGF | Polk | 63 min |
| Aug 19, 5:07 AM CDT | Special Weather Statement | FGF | Pennington | 53 min |
| Aug 19, 5:26 AM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 49 min |
| Aug 19, 5:45 AM CDT | Special Weather Statement | FGF | Pennington, Polk, Red Lake | 60 min |
| Aug 19, 6:04 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Pennington | 56 min |
| Aug 19, 6:44 AM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 34 min |
| Aug 19, 7:18 AM CDT | Special Weather Statement | FGF | Norman, Polk, Red Lake | 57 min |
| Aug 19, 7:34 AM CDT | Special Weather Statement | FGF | Beltrami | 56 min |
| Aug 19, 7:46 AM CDT | Special Weather Statement | FGF | Pennington, Polk, Red Lake | 59 min |
| Aug 19, 8:15 AM CDT | Special Weather Statement | FGF | Norman, Polk, Red Lake | 60 min |
| Aug 19, 9:19 AM CDT | Special Weather Statement | FGF | Norman | 41 min |
| Aug 19, 9:27 AM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 48 min |
| Aug 19, 10:06 AM CDT | Special Weather Statement | FGF | Norman | 24 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.